Alert archive / Washington / Red Flag Warnings in 2014

Red Flag Warning 4, NWS Seattle, WA

August 2, 2014

NWS Seattle, WA issued this red flag warning at Aug 2, 2014, 9:52 AM PDT. It took effect at Aug 2, 2014, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2014, 9:52 AM PDT (16:52 UTC)
In effect from
Aug 2, 2014, 11:00 AM PDT
Expired
Aug 2, 2014, 11:00 PM PDT
In force
12 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WWUS86 KSEW 021652
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
952 AM PDT SAT AUG 2 2014

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING EXPECTED AGAIN
THIS AFTERNOON AND EVENING FOR THE NORTH CASCADES NATIONAL PARK
COMPLEX EAST OF THE CREST...

WAZ662-030600-
/O.NEW.KSEW.FW.W.0004.140802T1800Z-140803T0600Z/
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
952 AM PDT SAT AUG 2 2014

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING IN FIRE WEATHER ZONE 662...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 662. THIS THE PORTION OF THE
  NORTH CASCADES NATIONAL PARK COMPLEX EAST OF THE CASCADE
  CREST...INCLUDING THE STEHEKIN AREA.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED THIS
  AFTERNOON AND EVENING. THEY WILL ARRIVE FROM THE SOUTH-
  SOUTHWEST...SO LOOK IN THAT DIRECTION TO ANTICIPATE THE ARRIVAL
  OF STORMS.

* OUTFLOW WINDS...ERRATIC OUTFLOW WIND GUSTS IN EXCESS OF 30 MPH
  WILL BE POSSIBLE.

* IMPACTS...LIGHTNING MAY START NEW FIRES...AND GROWTH OF EXISTING
  FIRES IS POSSIBLE UNDER THE INFLUENCE OF GUSTY OUTFLOW WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. SCATTERED LIGHTNING IN
DRY FUELS CAN CAUSE MULTIPLE FIRE STARTS. THUNDERSTORMS CAN ALSO
BRING ERRATIC AND GUSTY WINDS TO EXISTING FIRES.

&&

$$

HANER

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Aug 2, 9:15 AM PDT, 37 minutes earlier.

Area forecast discussion, Aug 2, 9:15 AM PDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
915 AM PDT SAT AUG 2 2014

.SYNOPSIS...A WEAK UPPER LEVEL TROUGH WILL BRING A CHANCE OF
THUNDERSTORMS TO THE CASCADES THIS AFTERNOON AND EVENING.
OTHERWISE...A BROAD UPPER LEVEL RIDGE WILL REMAIN OVER THE PACIFIC
NORTHWEST THROUGH MID NEXT WEEK...KEEPING WESTERN WASHINGTON WARM
AND DRY. LOW LEVEL ONSHORE FLOW WILL BRING MORNING LOW CLOUDS TO THE
LOWLANDS EACH DAY WITH SUNNY AFTERNOONS.

&&

.SHORT TERM...A WEAK UPPER LEVEL DISTURBANCE IS TRIGGERING ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS THE PUGET SOUND AREA THIS MORNING.
SMALL HAIL AND CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE. THE RUC HAS
THE BEST HANDLE ON THE CURRENT SITUATION WHICH SHOWS THIS ACTIVITY
WANING BY 18Z THIS MORNING...WITH THE FOCUS OF T-STORMS SHIFTING
BACK TO THE CASCADES. SO BESIDES THE MORNING CONVECTION...THE REST
OF THE FORECAST IS ON TRACK. EXPECT MOSTLY SUNNY SKIES THIS
AFTERNOON WITH HIGHS IN THE 80S. LOW CLOUDS AND ONSHORE FLOW WILL
KEEPS TEMPS IN THE UPPER 60S TO LOWER 70S ALONG THE COAST.
THUNDERSTORMS IN THE CASCADES WILL DIMINISH BY MIDNIGHT TONIGHT.

THE AIR MASS IS GENERALLY STABLE ON SUNDAY WITH WEAK RIDGING OVER
WESTERN WA. THUNDERSTORMS ARE LIMITED TO THE NORTH CASCADES ALONG
THE CREST AS ANOTHER WEAK DISTURBANCE TRACKS THROUGH SOUTHERN B.C.
EXPECT AN INCREASE IN LOW LEVEL MARINE CLOUDS DURING THE
MORNING...WITH STRATUS POSSIBLY REACHING THE SOUTH SOUND. SKIES WILL
TURN MOSTLY SUNNY AGAIN BY THE AFTERNOON. 33

.LONG TERM...PREVIOUS DISCUSSION...THE UPPER LEVEL RIDGE BUILDS
SLIGHTLY OVER THE AREA ON MONDAY AS THE SHORTWAVE TROUGH FINALLY
DEPARTS THE AREA. AT THE SAME TIME THE UPPER LEVEL RIDGE AXIS IS
ALSO MOVING SLOWLY E. MAX TEMPS SHOULD WARM SLIGHTLY MONDAY. THE
ONLY WEATHER PROBLEM WILL BE THE COVERAGE OF THE MORNING STRATUS.

THE MODELS HAVE BEEN CONSISTENTLY SHOWING WEAK WESTERLY FLOW ALOFT
DEVELOPING EARLY THIS WEEK AND THE REMNANT MOISTURE FROM A WEAK
FRONT APPROACHING W WA TUESDAY NIGHT. THE REMAINS OF THE FRONT MOVE
INLAND ON WEDNESDAY. THIS STILL LOOKS LIKE A DRY FEATURE WITH THE
MAIN IMPACTS BEING A STRONGER S COMPONENT TO THE ONSHORE FLOW FOR
MORE MORNING STRATUS...AND A BIT MORE MID AND HIGH CLOUD COVER ON
WEDNESDAY.

500 MB HEIGHTS FALL BELOW 5800 METERS ON THURSDAY AS A BROAD FLAT
UPPER LEVEL TROUGH SETTLES IN JUST OFFSHORE. ONSHORE FLOW ALSO LOOKS
STRONGER LATE THIS WEEK. BETWEEN THE STRONGER ONSHORE FLOW AND THE
GENERAL AIR MASS COOLING FROM THE TROUGH...MAX TEMPS SHOULD DROP
BACK TO NEAR NORMAL...RANGING FROM THE 70S TO NEAR 80 INLAND. KAM

&&

.AVIATION...FLOW ALOFT OVER WESTERN WASHINGTON IS SOUTHWESTERLY WITH
AN UPPER RIDGE CENTERED OVER THE ROCKIES. AT THE SURFACE HIGH
PRESSURE WILL REMAIN OFFSHORE WITH LOWER PRESSURE INLAND. A LINE OF
THUNDERSTORMS CURRENTLY IN KING AND SNOHOMISH COUNTIES WILL MOVE
NORTH THROUGH SKAGIT AND WHATCOM COUNTIES DURING THE NEXT FEW HOURS.

STRATUS ALONG THE COAST AND PARTIALLY INLAND DOWN THE STRAIT OF JUAN
DE FUCA AND THROUGH THE CHEHALIS GAP THIS MORNING WILL RETREAT TO
JUST OFF THE COAST BY THIS AFTERNOON. SKIES ARE LARGELY CLEAR AWAY
FROM THE STRATUS AND THUNDERSTORMS. ISOLATED THUNDERSTORMS COULD
OCCUR OVER THE CASCADES THIS AFTERNOON...WITH THE BEST CHANCES NEAR
THE CREST.

KSEA...MOSTLY CLEAR AFTER THUNDERSTORM CHANCE ENDS BY 17Z OR SO.
LIGHT AND VARIABLE WIND WILL BECOME NORTHWEST 4-8 KNOTS THIS
AFTERNOON. CHB

&&

.MARINE...HIGH PRESSURE WILL REMAIN OFFSHORE WITH LOWER PRESSURE
INLAND FOR THE NEXT SEVERAL DAYS. SMALL CRAFT ADVISORY WEST WINDS
ARE POSSIBLE EACH AFTERNOON AND EVENING IN THE STRAIT OF JUAN DE
FUCA. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY OUTER COAST AND CENTRAL AND EAST STRAIT.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Local storm report, Aug 2, 8:58 AM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
858 AM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             3 WNW KIRKLAND          47.71N 122.24W
08/02/2014  M0.25 INCH       KING               WA   TRAINED SPOTTER

            HAIL LASTED JUST OVER A MINUTE WITH A DOWNPOUR

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:49 AM PDTSmall Craft AdvisorySEW48 hr

Nearby

Red Flag Warnings in Washington, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.